Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 19, NWS Flagstaff, AZ

July 19, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2011, 4:14 PM MST for Coconino County, Arizona. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2011, 4:14 PM MST (23:14 UTC)
Expired
Jul 19, 2011, 6:02 PM MST
In force
108 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 66 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WGUS55 KFGZ 192314
FFWFGZ
AZC005-200115-
/O.NEW.KFGZ.FF.W.0019.110719T2314Z-110720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
414 PM MST TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 615 PM MST

* AT 409 PM MST...NATIONAL WEATHER SERVICE RADAR WAS INDICATING A STRONG
  THUNDERSTORM AND HEAVY RAIN IN THE AREA OF TWIN ARROWS. 

* LOCATIONS IN THE WARNING INCLUDES TWIN ARROW AND ANGELL AS WELL AS
  PADRE CANYON NORTH OF TWIN ARROWS.

LAT...LON 3518 11135 3522 11130 3529 11118 3522 11109
      3511 11123 3507 11125 3506 11132 3512 11136

$$

MCCOLLUM
2 follow-up statements
840 
WGUS75 KFGZ 200015
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
515 PM MST TUE JUL 19 2011

AZC005-200115-
/O.CON.KFGZ.FF.W.0019.000000T0000Z-110720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
515 PM MST TUE JUL 19 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
SOUTHEASTERN COCONINO COUNTY...

AT 509 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
HEAVY RAIN PRODUCING THUNDERSTORMS OVER THE TWIN ARROWS AND ANGELL AREA
WERE DISSIPATING. HOWEVER...EARLIER RADAR ESTIMATES OF 3 TO 4 INCHES 
OF RAINFALL WERE RECEIVED FROM THIS AREA OF STORMS WITH WASHES AND 
STREAMS LIKELY STILL FLOWING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3518 11135 3522 11130 3529 11118 3522 11109
      3511 11123 3507 11125 3506 11132 3512 11136

$$

MCCOLLUM
723 
WGUS75 KFGZ 200102
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
602 PM MST TUE JUL 19 2011

AZC005-200103-
/O.CAN.KFGZ.FF.W.0019.000000T0000Z-110720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
602 PM MST TUE JUL 19 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
COCONINO COUNTY...

AT 550 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT 
THUNDERSTORMS HAD DISSIPATED ACROSS THE ANGELL AND TWIN ARROWS 
AREA. WATER FLOW IN ANY WASHES WILL RAPIDLY DISSIPATE.

LAT...LON 3518 11135 3522 11130 3529 11118 3522 11109
      3511 11123 3507 11125 3506 11132 3512 11136

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:26 PM MST, 48 minutes earlier.

Area forecast discussion, Jul 19, 3:26 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
326 PM MST TUE JUL 19 2011

.SYNOPSIS...EXPECT GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS INTO
WEDNESDAY. SOME DRYING WILL DEVELOP WEST OF FLAGSTAFF THURSDAY AND
FRIDAY...WITH THE EASTERN PORTIONS OF THE STATE REMAINING ACTIVE. BY
THE COMING WEEKEND...SUBTROPICAL MOISTURE WILL RETURN WITH HIGHER
CHANCES FOR PRECIPITATION PUSHING BACK NORTH AND WEST ACROSS MUCH OF
THE NORTHLAND.

&&

.DISCUSSION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS THE NORTHLAND EARLIER THIS AFTERNOON. WHILE NOT
VERY NUMEROUS TO THIS TIME...CONTINUAL DEVELOP INTO EARLY THIS
EVENING IS EXPECTED UNDER WEAK SOUTH-SOUTHWEST FLOW.

ANOTHER MIDDLE GROUND MONSOON DAY IS LIKELY FOR WEDNESDAY...WITH
SOME DRYING IN OUR WESTERN & NORTHWESTERN ZONES THURSDAY INTO EARLY
SATURDAY UNDER DRYING SOUTHWEST FLOW. AREAS FROM FLAGSTAFF EASTWARD
ARE LIKELY TO REMAIN ACTIVE. THE RIDGE WILL BUILD BACK WESTWARD THIS
WEEKEND RETURNING THE ENTIRE FORECAST AREA TO A MORE NORMAL MONSOON
PATTERN.

&&

.AVIATION...FOR THE 00Z PACKAGE....SCT SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS THE COCONINO PLATEAU SOUTHEASTWARD ALONG THE
MOGOLLON RIM AND INTO THE WHITE MOUNTAINS THROUGH 03Z ...THEN
DECREASE IN COVERAGE AND INTENSITY TO ISOLD ACTIVITY OVERNIGHT.
SHOWERS AND THUNDERSTORMS TO INCREASE AGAIN BY 17Z-18Z WEDNESDAY
WITH THE HEAVIEST CONCENTRATION OF STORMS FROM FLAGSTAFF SOUTHEAST
ALONG THE MOGOLLON RIM INTO THE WHITE MOUNTAINS. EXPECT ERRATIC
SURFACE WINDS WITH GUSTS 25-40 KTS AND MVFR/LOCAL IFR CONDITIONS
NEAR THE HEAVIER SHOWERS AND STORMS. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

PUBLIC..................KD
AVIATION................TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 19, 9:14 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
914 AM MST TUE JUL 19 2011

AZZ004>018-037>040-200715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
914 AM MST TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS MORNING AND WILL BE
MOST NUMEROUS ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS.
ELSEWHERE...AS STORMS SPREAD NORTHWARD...PRECIPITATION WILL BE
MORE ISOLATED TO SCATTERED. THE MAIN THREAT WITH ANY THUNDERSTORMS
TODAY WILL BE CLOUD-TO-GROUND LIGHTNING...HEAVY RAIN...AND
LOCALIZED HAIL. PERSONS IN FLASH FLOOD PRONE AREAS SHOULD PAY
CLOSE ATTENTION TO THE WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TYPICAL MONSOON SEASON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE MIDDLE OF THE WEEK. THEN...SOME DRIER AIR MAY MOVE INTO
THE WESTERN AND NORTHERN PORTIONS OF THE STATE THROUGH ABOUT
SATURDAY UNDER INCREASED SOUTHWESTERLY FLOW. MONSOON MOISTURE WILL
RETURN WITH SHOWERS AND THUNDERSTORMS INCREASING IN COVERAGE
ONCE AGAIN BY LATE IN THE WEEKEND.

In the hours before

Local storm report, Jul 19, 1:57 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
157 PM MST TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545  PM     FLASH FLOOD      2 SE PAGE               36.88N 111.43W
07/18/2011                   COCONINO           AZ   PUBLIC

            ANTELOPE CANYON 5 FEET OF SAND WASHED OUT OF UPPER SLOT
            CANYON. WATER FLOWED FOR OVER 9 HOURS. LOWER SLOT CANYON
            CLOSED.

&&

EVENT NUMBER FGZ1100187

DM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:21 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai84 min
Jul 19, 3:02 PM MSTAreal Flood AdvisoryFGZApache95 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.